Meds.........start slow and low

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 5/28/2009 12:38 PM (GMT -7)   
I know that alot of us are very sensitive to medications and we get alot of side-effects. I've come to realize that its okay to take less than the recommended dose, and still get benefits from the med.
It really irritates me when docs aren't flexible with this. I think alot of people are put on a "one-size-fits-all" dosage, and then when they get side-effects, they give up.
For example, when I went up to the usual starting dose for sertraline (zoloft), I got constant explosive diarrhea. My doc kept telling me it would go away, but after 3 weeks of this, I stopped it. After a couple weeks I went back on it, and stopped at half a dose.........and its been working great.
Also with a beta blocker, it would give me side-effects at the "normal" dose. I decided to take a half dose, and it works great without the side-effects.........even though some docs would say it couldn't be working at that low a dose.
I just wanted to encourage you all to start meds at a lower dose and slowly go up on them. I don't know why docs think everyone is the same.

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 5/28/2009 7:11 PM (GMT -7)   

I know what you mean.  I am supposed to be on 20mgs of Lexapro. Ten made me nuts, so I cut it to five.  Now I am trying to get off it and it has been a nightmare.  That's something else doctors don't bother to tell you.  You have to go off it as slow as you go on it.  It has been more than a month and I am still getting brain zaps and this 'whoosing' sensation in my head when I move my eyes.  I end up taking a pill to get rid of it...and even then it doesn't go away completely.

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 5/29/2009 5:17 AM (GMT -7)   
Hi vestabula,
You're right about coming off meds slowly too. I usually take a month at least to come off various meds and can still get rebound symptoms. That's why I really hesitate being on any meds..........there's always a price to pay somewhere along the line.
My husband has been on 40mg a day of Lexapro for many years. I really worry about him ever trying to come off.
Good luck to you!
P.S. I've heard about brain zaps. Do they feel like icepick headaches that last about a second or 2 at a time?

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 5/29/2009 5:33 AM (GMT -7)   

Hi Cathy...they feel like an electrical shock, but the most disturbing for me is this 'wooshing' sensation I get when I move my head or eyes.  it's almost like s super exaggerated startle 'jolt'.  I hate it, and I never had this before until I went down to 2.5 mgs then none for three days.  I guess the brain craves more of that seratonin!

hugs

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium


GamJill
Veteran Member


Date Joined Jun 2008
Total Posts : 1279
   Posted 5/29/2009 5:55 AM (GMT -7)   
Hi Cathy-
 
I have to start any new medication in minusicle doses because of my sensitivity to meds. I take Zoloft 25 mg. only for depression and it works wonders. I'm fortunate to have a Dr. that understands and doesn't think I am crazy- that is how my body is! She always starts me on very low doses and then we go from there. 
 
Jill 
 
 
Fibromyalgia, Depression, Anxiety, TMJ, Arthritis/neck, SAD
 
Zoloft, Tylenol 4000 mg., Darvocet  


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 5/29/2009 9:32 AM (GMT -7)   
Vestabula.......I've heard this so often (brain zaps) in people coming off of some of the SSRIs. I wonder what actually causes it? Good luck to you!

GamJill..........I wonder if drug companies actually are overdosing alot of people! I, too, am only on 25mg of sertraline, and it seems to work well for my depression. Any more than that and I have horrible diarrhea. I wish more docs would realize that all of us are different, and one size doesn't fit all.
I'm on 12 and 1/2mg of Toprol. The starting dose is usually at least 25-50mg. Fortunately, my cardiologist agreed that if that works for me, then great! Whereas my internist was very skeptical that it would work at such a low dose.
I did have a psychiatrist in the past (he only dealt with prescribing the right meds for people), and he always said start low and go slow. And if I developed side-effects, to go back to a lower dose for a longer period of time). Too bad they all can't be that insightful!

lost in philly
Regular Member


Date Joined Jan 2009
Total Posts : 243
   Posted 5/30/2009 6:52 AM (GMT -7)   
This is such good advice! I have been having diarrhea for over a week due to coming off of Effexor too quickly (and yes I was weaning).
I lost 5 pounds last week without an ounce of effort and when I called my psychiatrist to ask what I could do to improve the dizziness etc...he actually said, "There is nothing I can do." Period. No sorry I cant do anything. No advice, no tips for drinking more fluids.
From now on, I will be letting my docs know that I am weaning on & off meds and cutting them all in half!
lost in philly

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~
Fibromyalgia, Endometriosis, Migraines, Asthma, Chronic Fatigue

Savella, Topamax, Morphine, Percocet, Wellbutrin, Abilify, Crestor, Resoril, Loestrin, Imitrex

B12, Magnesium, Melatonin, Omega3
~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

"Knowing without doing is like plowing without sowing."


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 5/30/2009 7:06 AM (GMT -7)   
lost in philly........sorry for the troubles you are having. I've heard that coming off Effexor is one of the worst ones. Good luck with that.
In the past, when I came off a hormone patch, I started cutting little slivers off the patches over several months. I did the same the second time I came off a beta blocker.......I actually used a nail file and would file off the tiniest bit, over several months. When I tried to stop it at the rate the doc suggested, it gave me alot of problems.
What irritates me is that this appears to be "neurotic" or "hypochondriacal" to some people/docs.......but if it avoids alot of problems, then why not?
People who have totally stable/flexible bodies I guess just never have the experiences that we have, and perhaps they will never understand what some of us have to do to make life more livable.
Hang in there lost in philly, and just remember that you'll get past this!

K9
Regular Member


Date Joined Nov 2008
Total Posts : 263
   Posted 6/1/2009 6:15 PM (GMT -7)   
It's a great idea to try smaller doses, if pills can be cut. I began with 1/8th of a 10mg Amitriptylene because even 1/4 made me wiped out the next day. But now I'm up to the whole 10 mg and it really helps!
FIBROMYALGIA - that's it!
Dx @ age 50
Lyrica 75 mg 3X/day
Amitriptylene 10 mg
Tramadol 150mg time-released 1X/day

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 2:16 AM (GMT -7)
There are a total of 2,735,783 posts in 301,335 threads.
View Active Threads


Who's Online
This forum has 151435 registered members. Please welcome our newest member, Manny222.
175 Guest(s), 2 Registered Member(s) are currently online.  Details
Hibee, ebinoase


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer